- Wise County water rescue team evacuates homes
- Buchanan county offices prepare records for federal investigation
- Buchanan County schools digging out of deficit
- Sweet Briar President: "We Would Need $250 Mil into Endowment by June"
- Weekend Picks: March 6 - March 8
- More than 5,000 without Power in the Valley
- Photographer Brook Mitchell gives a glimpse of life on Iran's Hormuz Island
- Arizona's Joe Arpaio's immigration lawsuit against Obama to go to federal appeals court
- NYC public schools to close on 2 Muslim holidays
- 'Napkin Notes Dad' talks about cancer, book deal, possible movie
Mixing Meds With Coffee?
More from Health
Q: Is it true that coffee doesn't mix well with some medications?
A: That's true, unless you're drinking decaf. It's best not to combine large amounts of caffeine with any drug that has stimulant effects, such as pseudoephedrine (which is found in some cold and allergy meds), because the caffeine can heighten the drug's side effects, which may include weakness, nausea, and an irregular heartbeat.
Meanwhile, certain antibiotics, such as ciprofloxacin (Cipro), can interfere with the breakdown of caffeine in your body, extending the amount of time it stays in your system and prolonging its effects, such as insomnia or a bad case of the jitters. The herbal supplement echinacea can also do this.
Finally, never mix caffeine with ephedrine (a stimulant that was banned from dietary supplements in the U.S. but is still found in some congestion relievers). The combo can lead to increased blood pressure or even more serious heart problems.
If you're a java junkie, consider cutting back on the coffee or opting for decaf while you're on any of these meds, and ask your doctor or pharmacist about potential side effects when he prescribes a new medication.